Three young adults have had strokes after receiving the University of Oxford-AstraZeneca coronavirus vaccine, with one later dying of her complications.
The jab was approved after a study demonstrated it is up to 90% effective at warding off COVID-19, the disease caused by the infection.
The UK's unprecedented vaccine rollout has been credited for its plummeting coronavirus death rates, with just three fatalities within 28 days of a positive test registered on 24 May – a 99.7% reduction from 8 January's 1,325 peak.
Although safe in the vast majority of cases, the Oxford-AstraZeneca vaccine is increasingly being linked to an unusual form of blood clots.
With evidence suggesting young people are more at risk of the clots, but less likely to develop COVID itself, those under 40 will be offered one of the UK's other approved jabs – Pfizer-BioNTech or Moderna – if they are available.
Writing in the Journal of Neurology Neuroscience & Psychiatry, medics from University College London (UCL) reported how three adults in their 30s or 40s endured a ischaemic stroke – when a clot blocks oxygen-rich blood from reaching the brain – after receiving the Oxford-AstraZeneca vaccine.
Experts and officials alike have repeatedly stressed the benefits of receiving the Oxford-AstraZeneca vaccine far outweigh any risk for most, with the odds of developing a blood clot up to 10 times higher with the coronavirus itself.
Thrombocytopaenia is the specific name of the clot that has occurred after the Oxford-AstraZeneca vaccine. It is defined by having a low number of clotting cells, called platelets.
More than 100,000 ischaemic strokes occur every year in the UK, generally caused by blockages in the arteries.
Up to 12 May, 309 incidences of "major thrombosis with low platelet count" had been reported, with these being attributed to the Oxford-AstraZeneca jab in a complication dubbed vaccine-induced immune thrombotic thrombocytopaenia (VITT).
These 309 cases occurred after more than 30 million Oxford-AstraZeneca vaccines were administered, making the risk "extremely low" – affecting around one in every 100,000.
Speaking of the three case reports, Dr Peter English – former editor of Vaccines in Practice – said: "With such small numbers, it tells us nothing about whether the vaccine might have caused the strokes.
"People – even young people – have strokes and we don't always have a neat explanation.
"It's tempting to blame something they did shortly before the stroke (in this case the vaccine) but in reality, it's often something that's been going on for a long time."
The blood clots that have previously been associated with the Oxford-AstraZeneca jab formed in the individuals' veins. These typically affected the brain, hindering its blood drainage.
The UCL study is the first to report the onset of clots in arteries that then caused a stroke.
Nevertheless, both the three stroke patients and those who developed vein clots post-vaccine had thrombocytopaenia specifically.
Both groups also produced antibodies against so-called platelet factor 4. This creates complexes that activate cells that cause clots.
Levels of D-dimers – protein fragments that are produced when a clot is broken down – were also elevated in both the stroke patients and the previous vein-clot cases.
In all three stroke patients, the blockage was associated with the carotid or middle cerebral arteries, with the former carrying blood to the head and neck, and the latter supplying "many deep brain structures".
Six days after being vaccinated, the first patient – a 35-year-old woman – developed a fleeting headache on the right side and around her eyes.
Five days after that, she woke feeling drowsy, with weakness on the left side of her body.
At hospital, scans revealed she had a blocked right middle cerebral artery, which had resulted in brain tissue damage. The woman also had a clot in the vein that brings blood to the liver from other parts of the body.
The woman underwent urgent brain surgery to reduce the pressure in her skull. She was also intravenously given the anti-clotting drug fondaparinux and had her plasma, the liquid part of blood, "removed and replaced".
Known as plasmapheresis, this helps to treat autoimmune conditions, which occur when the body mistakenly identifies part of itself as foreign and produces infection-fighting antibodies against it. Plasmapheresis aims to remove large amounts of these antibodies, which are found in plasma.
Fourteen days after arriving at hospital, the woman's "conscious level suddenly dropped". A CT scan revealed "extensive" brain damage and she later died.
Watch: Over 60 million coronavirus vaccines administered in UK
The second patient, a 37-year-old woman, arrived at hospital with a headache and confusion. She was also enduring weakness and a loss of vision on her left side, having received the Oxford-AstraZeneca vaccine 12 days earlier.
Medics discovered she had blockages in both of her carotid arteries, with these branching off into a pair of blood vessels that supply the head and neck.
Clots had also formed in the arteries that supply her heart and lungs, as well as in her left transverse sinus, which allows blood to drain from the head.
The woman's platelet count increased after receiving intravenous steroids and undergoing plasmapheresis. She improved further with fondaparinux.
The third patient – a 43-year-old man – arrived at hospital three weeks after receiving his vaccine, struggling to speak or understand others. Scans revealed a clot in his left middle cerebral artery.
The man "remains clinically stable" after receiving fondaparinux, and undergoing a platelet and plasma transfusion.
Watch: Pfizer-BioNTech and Oxford-AstraZeneca jabs effective against 'Indian' variant
While these complications are expected to be extremely rare, the UCL scientists want ischaemic stroke patients to be "urgently evaluated" for VITT if symptoms arise within around one month of them having a jab.
Writing in the Journal of Neurology Neuroscience & Psychiatry, Professor Hugh Markus – from the University of Cambridge – said: "During the current period of COVID vaccination, a high index of suspicion is required to identify thrombotic episodes following vaccination.
"It is important to remember these side-effects are rare, and much less common than both cerebral venous thrombosis [a clot in one of the veins in the brain] and ischaemic stroke associated with COVID-19 infection itself."
Early research suggests the coronavirus is mild in four out of five cases, but it can make blood stickier, potentially triggering a stroke.
In November 2020, medics from the National Hospital for Neurology and Neurosurgery in London reported that people of an Asian ethnicity may face a higher risk of a stroke while infected.
A team from the US National Institute of Neurological Disorders and Stroke later reported stroke-like damage in the brain of people who died with the coronavirus.
Given COVID-19's potential severity, Professor Anthony Harnden – from the Joint Committee on Vaccination and Immunisation (JCVI) – previously said: "It's much better to have the Oxford-AstraZeneca vaccine than no vaccine at all."
Among younger people, however, "there seems to be a slight gradient" in terms of the blood clot risk, prompting the JCVI to recommend an alternative jab among these age groups.
Although it is unclear exactly why these clots occur, Professor Beverley Hunt – from King's College London – has said: "We think there's some constituent within the vaccine that is bonding" with platelet factor 4, "which we all have within us".
After this bonding, a complex is produced that some people make antibodies against "and that is sparking off thrombosis".
While it may sound alarming, Professor Hunt has stressed medics "step in very quickly with treatment". The European death rate with these clots has reportedly gone from around 50% to between 19% and 20% in the space of just a few months.
The clots are considered a "sister disease" to heparin-induced thrombocytopenia. This occurs when the clot forms after an individual receives the blood-thinner heparin.
"We've taken what we know from that and applied it to this condition," said Professor Hunt.
While scientists work to find out more about the complication, experts and officials alike have urged people to continue to be vaccinated, previously likening the risk to that of a long-haul flight.
Anyone who develops a persistent headache, blurred vision or confusion for four or more days post-vaccination should seek medical attention. The same applies to those who experience unusual bruising, breathlessness or chest pain.
Strokes typically cause impaired speech and weakness to the face or limbs.